Cardiovascular events associated with proton pump inhibitors.
Byline: Hafsa Jawaid, Afshan Hussain and Fauzia Imtiaz
Acetylsalicylic acid (Aspirin) is widely indicated for Coronary Artery Disease (CAD) patients to decrease the incidence of cardiovascular events. Above all, mucosal injuries associated with inhibition of prostaglandin synthesis, resulting in GI ulceration and bleeding, is a major side effect of the drug.
Therefore, a concomitant use of Aspirin and Proton Pump Inhibitors (PPIs) has been approved for CAD patients to prevent mucosa associated disorders. The mechanism of action of PPIs is by the inhibition of hydrogen/potassium (H-/K+) proton pump located on gastric parietal cells, where they bind irreversibly to its H-/K+ ATPase enzyme.
This interaction blocks the secretion of hydrogen ions, which combine with chloride ions in the stomach lumen to form gastric acid.3 However, a recent study published in 2017 states that the use of PPIs increases risk of heart failure and death in CAD patients.
This research included 706 patients admitted to hospitals in Madrid with either ST-elevation myocardial infarction or non-ST elevation acute coronary syndrome. Of these 706 patients analysed, 431 were receiving PPIs. Majority of these patients (57.4%) were taking omeprazole.
Patients receiving PPIs were older and had a more frequent history of cerebrovascular events than those not receiving them. It was proposed that this effect might be due to inhibition of H-/K+ ATPase which causes cellular acidosis and depression of myocardial contractility.
Additionally, as per a case report published in 2016, two patients with known CAD and a history of gastro esophageal reflux disease presented with symptoms of refractory angina which were unresponsive to conventional medical therapy but successfully resolved on discontinuation of PPIs.
Given that a significant number of CAD patients are treated with PPIs, even a minor effect on the cardiovascular system potentially carries considerable clinical impact. 3,4 Therefore, it is essential that healthcare providers should be aware of these side effects to subsequently manage such patients efficiently.
Disclaimer: None to be declared.
Conflict of Interest: None to be declared.
Funding Disclosure: None to be declared.
1. Mo C, Sun G, Lu ML, Zhang L, Wang YZ, Sun X, et al. Proton pump inhibitors in prevention of low-dose aspirin-associated upper gastrointestinal injuries. World J Gastroenterol. 2015; 21:5382-92.
2. Sylvester KW, Cheng JW, Mehra MR. Esomeprazole and aspirin fixed combination for the prevention of cardiovascular events. Vasc Health Risk Manag. 2013; 9: 245-54.
3. PelloLzaro AM, Cristbal C, Franco-Pelez JA, Tarn N, Acena , Carda R, et al. Use of proton-pump inhibitors predict heart failure and death in patients with coronary artery disease. PLoS One.2017; 12: e0169826.
4. Javed F, Ramee S. The unknown association of PPIs with chest pain in patients with known, treated coronary artery disease-A diagnostic dilemma. CurrProblCardiol. 2016; 41: 235-44.
5. Shikata T, Sasaki N, Ueda M, Kimura T, Itohara K, Sugahara M, et al. The use of proton pump inhibitors is associated with anemia in cardiovascular out patients. Circ J. 2015; 79: 193-200.
|Printer friendly Cite/link Email Feedback|
|Publication:||Journal of Pakistan Medical Association|
|Date:||Sep 28, 2017|
|Previous Article:||Impressions and attitudes of adult residents of Karachi towards a possible public health insurance scheme.|
|Next Article:||Chikungunya: A crippling virus hits Karachi, Sindh.|